MAUDE Adverse Event Report: MEDTRONIC CRYOCATH LP ARCTIC FRONT ADVANCE PRO¿ CARDIAC CRYOABLATION CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FIBRILLATION

MEDTRONIC CRYOCATH LP ARCTIC FRONT ADVANCE PRO¿ CARDIAC CRYOABLATION CATHETER; CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FIBRILLATION
Model Number AFAPRO28
Medical Device Problem Codes Material Deformation (2976); Material Integrity Problem (2978); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Air Embolism (1697); Atrial Fibrillation (1729); Atrial Flutter (1730); Bradycardia (1751); Cardiac Arrest (1762); Chest Pain (1776); Dyspnea (1816); Cardiac Enzyme Elevation (1838); Fatigue (1849); Bone Fracture(s) (1870); Low Blood Pressure/ Hypotension (1914); Memory Loss/Impairment (1958); Pulmonary Edema (2020); Tachycardia (2095); Ventricular Fibrillation (2130); Dizziness (2194); Electrolyte Imbalance (2196); Brain Injury (2219); Ventilator Dependent (2395); High Pulmonary Arterial Wedge Pressure (2480); Balance Problems (4401); Ectopic Heartbeat (4443); Sexual Dysfunction (4510); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 12/02/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a cryoablation procedure, a system notice was received indicating that the safety system detected a compromised outer vacuum.Cables were replaced, but the issue persisted upon another ablation attempt.It was suspected that the balloon had ruptured.The patient then went into cardiac arrest when attempting to replace the balloon catheter.The patient was resuscitated successfully.The case was aborted while the patient was under general anesthesia.The patient was intubated, but stable upon moving from the operating room to the intensive care unit (icu).If was further reported that the patient was extubated and was fully recovered later that day.No further patient complications have been reported as a result of this event.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product event summary: the data files were returned and analyzed.The data files showed at least 10 applications were performed with afapro28 balloon catheter with lot 14543 on the date of the event.The data files showed system notice #50011 (the refrigerant delivery path is obstructed) in the beginning of the application 1 and system notice #50032 (the safety system has detected a compromised outer vacuum) at applications 8, 9 and 10.In conclusion, the clinical issue (cardiac arrest) occurred during the procedure.The case was aborted under general anesthesia there is no indication of relation of adverse event to the performance and malfunction of the product.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Product event summary: the afaprao28 balloon catheter with lot was returned and analyzed.No anomalies were identified during external visual inspection of the balloon, shaft, and handle segments.The catheter smart chip data was downloaded and reviewed.Data indicated the catheter was used for 10 applications on the reported event date.During functional testing, the console terminated the application and triggered system notice #50005 (the safety system detected fluid in the catheter and stopped the injection).During pressure testing of the balloon segment, a double-balloon breach condition was identified.Dissection did not show any signs of lifted thermocouple wires or leak detection wires that could have caused the breach.In conclusion, the balloon catheter failed the returned product inspection due to a double balloon breach.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Incoming information was received and indicated that the left pulmonary veins (pv) were isolated and while attempting to isolate the right inferior pulmonary vein (pv), the system notice was received followed by the patient going hypotensive.The patient devolved into pulseless ventricular tachycardia (vt) then ventricular fibrillation (vf).The patient was defibrillated multiple times, cardiopulmonary resuscitation was initiated, fluids were administered during resuscitation, and antiarrhythmic medications were given.After the return of spontaneous circulation, the patient was in sinus rhythm and had no obvious st elevation but since it was unclear what caused the decomposition, a cardiac catheterization and angiogram was performed and revealed normal coronary arteries and mildly elevated pulmonary wedge pressure consistent with resuscitation.It was suspected that a rupture to the balloon occurred and caused leak of nitric oxide into the heart.Transesophageal echocardiogram (tee) revealed good cardiac function and no air in the chambers.Pink frothy sputum was observed in the endotracheal tube and bilateral crackles were heard in the lungs.A diuretic medication was given for pulmonary edema and the patient remained intubated on a ventilator requiring peep and high fraction of inspired oxygen.Labs indicated mild metabolic acidosis, low-normal potassium, low partial pressure of oxygen, andan elevated troponin.During the hospitalization, the patient had bursts of supra ventricular tachycardia (svt), tachycardia, atrial fibrillation, atrial flutter, pre mature atrial contractions, premature ventricular contractions, couplets, bigeminy, and junctional beats observed through telemetry and electrocardiogram (ecg) monitoring.Computerized tomography (ct) was also performed and indicated small foci of gas in the left supraclavicular fossa and in small veins in the right axillary region, bilateral atelectasis, and densities/infiltrates in the upper lobes representing mild edema.Additionally, the ct scan showed subtle deformities to the antrallateral aspects of the right third, fourth, and fifth ribs which could represent undisplaced fractures.Later imaging showed improvements.During follow-ups, the patient had symptoms of chest pain/discomfort, shortness of breath, dizziness, ¿fluttering¿ and ¿heart racing,¿ fatigue, and sexual dysfunction.The patient also had multiple symptoms concerning for anoxic injury that included trouble with memory, balance, and coordination.The patient¿s atrial fibrillation was managed with medication, but the patient was noted to have episodes of bradycardia while taking some of the medication.Later, a repeat radiofrequency (rf) ablation was performed.While mapping for the repeat ablation, the left pvs appeared to be isolated but later revealed to have a leak across the anterior left carina and posterior left inferior pv.Additionally, the console was serviced at a later date which revealed adjustment of the vacuum proportional control valve offse t value to resolve the first system notice issue.

Brand Name
ARCTIC FRONT ADVANCE PRO¿ CARDIAC CRYOABLATION CATHETER
Common Device Name
CATHETER, PERCUTANEOUS, CARDIAC ABLATION, FOR TREATMENT OF ATRIAL FIBRILLATION
Manufacturer (Section D)
MEDTRONIC CRYOCATH LP
9000 autoroute transcanadienne
pointe-claire,qc H9R 5 Z8
CA  H9R 5Z8
Manufacturer (Section G)
MEDTRONIC CRYOCATH LP
9000 autoroute transcanadienne
pointe-claire,qc H9R 5 Z8
CA   H9R 5Z8
Manufacturer Contact
alison sweeney
parkmore business park west
galway, MN 
EI  
7635055378
MDR Report Key13043825
Report Number3002648230-2021-00578
Device Sequence Number16582203
Product Code OAE
UDI-Device Identifier00763000245436
UDI-Public00763000245436
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P100010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/06/2022
Device Model NumberAFAPRO28
Device Catalogue NumberAFAPRO28
Device Lot Number14543
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2021
Supplement Date Received by Manufacturer01/07/2022
03/15/2022
04/14/2022
Initial Report FDA Received Date12/20/2021
Supplement Report FDA Received Date02/01/2022
04/27/2022
09/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient SexUnknown